COVID-19 Update: Hire Us from the Comfort of Your Own Home Details here

Liver Damage Linked to Over-the-Counter Tylenol Use

September 19, 2012 by The Sawaya Law Firm

Tylenol

When a man took Tylenol per the directions on the bottle to soothe the aches and pains of a common cold, he never imagined that the over-the-counter medication would nearly kill him.

Two days after taking the Tylenol, he was transported to the hospital – his liver having gone into failure. That was in 1993. He survived the acetaminophen poisoning. But, in the years following the incident, he has undergone a liver transplant and a kidney transplant, and he may need yet another kidney transplant.

The man filed a personal injury lawsuit against the maker of Tylenol. A jury found that drug manufacturer Johnson & Johnson was responsible for his liver damage and awarded him $8 million.

Personal injury suits and wrongful death cases against manufacturers of over-the-counter drugs with acetaminophen are growing as more and more people are experiencing serious and even fatal side effects from the drug.

The Risks of Acetaminophen

Acetaminophen, the active ingredient in more than 200 over-the-counter pain medicines, has been linked to hundreds of accidental overdoses and misuses. There are hundreds of cases where otherwise healthy adults take acetaminophen properly and still experience Tylenol-related liver damage or liver failure.

The use of Tylenol and other drugs with acetaminophen can be very dangerous when taken in excess of the appropriate amount. According to a study in the Journal of Hepatology, more than 100 people die from acetaminophen overdoses each year – intentional and unintentional.

The study also noted that the majority of liver failure in the U.S. was attributed to acetaminophen. Taking the medication on an empty stomach, with alcohol or in greater amounts than directed all increase the risk of liver failure.

Signs of liver failure tied to acetaminophen mimic many cold and flu symptoms, making it hard for users to recognize that they are experiencing a life-threatening issue. Common symptoms include:

  • Nausea
  • Stomach pain
  • Vomiting

When a person experiences liver failure, the damage is usually fatal within one to two days. If you experience the symptoms above after taking acetaminophen seek medical treatment immediately. And if you do find that you have suffered liver damage as a result of taking Tylenol, contact a Denver personal injury attorney. While Tylenol and other OTC drugs containing acetaminophen have been approved by the U.S. Food and Drug Administration, it does not mean that the drug manufacturers are shielded from injury claims.

The Sawaya Law Firm is Denver’s personal injury law firm. With over 40 years of experience and a compassionate team prepared to listen to your story, The Sawaya Law Firm is here to help. Contact us anytime.

Denver Law Office

1600 Ogden Street
Denver, CO 80218
United States (US)
Phone: 303-466-3529

Get Directions

Denver (Emerson) Law Office

1644 Emerson St.
Denver, CO 80232
United States (US)
Phone: 720-410-9528

Get Directions

Denver (Sheridan) Law Office

1238 S. Sheridan
Denver, CO 80232
United States (US)
Phone: 303-377-2665

Get Directions

Greeley Law Office

926 8th Avenue
Greeley, CO 80631
United States (US)
Phone: 970-372-0834

Get Directions

Colorado Springs Law Office

1304 North Academy Boulevard
Suite 106,
Colorado Springs, CO 80909
United States (US)
Phone: 719-888-4887

Get Directions